Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2020, 3:03 PM MDT for Kiowa County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2020, 3:03 PM MDT (21:03 UTC)
- Expired
- Jul 2, 2020, 3:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WUUS55 KPUB 022103
SVRPUB
COC061-022130-
/O.NEW.KPUB.SV.W.0093.200702T2103Z-200702T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
303 PM MDT Thu Jul 2 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in southeastern Colorado...
* Until 330 PM MDT.
* At 302 PM MDT, a severe thunderstorm was located 10 miles northeast
of Sheridan Lake, or 16 miles southeast of Cheyenne Wells, moving
northeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 10210 3859 10230 3861 10230 3862 10229
3862 10205 3861 10205
TIME...MOT...LOC 2102Z 207DEG 8KT 3860 10221
HAIL...1.50IN
WIND...60MPH
$$
mw2 follow-up statements
133
WWUS55 KPUB 022110
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
310 PM MDT Thu Jul 2 2020
COC061-022130-
/O.CON.KPUB.SV.W.0093.000000T0000Z-200702T2130Z/
Kiowa CO-
310 PM MDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...
At 309 PM MDT, a severe thunderstorm was located 11 miles northeast
of Sheridan Lake, or 15 miles southeast of Cheyenne Wells, moving
north at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3854 10210 3859 10230 3861 10230 3862 10229
3862 10205 3861 10205
TIME...MOT...LOC 2109Z 196DEG 9KT 3862 10221
HAIL...1.50IN
WIND...60MPH
$$
28407
WWUS55 KPUB 022130
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
330 PM MDT Thu Jul 2 2020
COC061-022140-
/O.EXP.KPUB.SV.W.0093.000000T0000Z-200702T2130Z/
Kiowa CO-
330 PM MDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3854 10210 3859 10230 3861 10230 3862 10229
3862 10205 3861 10205
TIME...MOT...LOC 2130Z 207DEG 8KT 3866 10219
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:35 AM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 2, 11:35 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1135 AM MDT Thu Jul 2 2020 .SHORT TERM...(Today and tonight) Issued at 424 AM MDT Thu Jul 2 2020 Main forecast concerns are with patchy fog early this morning from around eastern El Paso county east/southeast into Kiowa county, and scattered thunderstorm development this afternoon through early evening with the possibility for an isolated strong to severe storm primarily east of a La Junta to Kim line. Main focus this morning has been monitoring dewpoint trends, with a steady east wind advecting much higher dewpoint air into eastern CO. Had continued to keep an eye on possible isolated thunderstorm development in this higher dewpoint axis where mid to upper 60s dewpoint reside, as an axis of moderate to strong instability has been place. Persistent 700/850mb WAA remained focused across eastern CO for much of the night, but development has not occurred. This is likely owing to a strong cap in place as well as much drier air aloft. What this low level moisture has resulted in is low stratus and patchy fog development. Latest satellite imagery depicting this stratus and patchy fog stretching from northeast El Paso county east/southeast into Kiowa and Prowers county. This stratus will hold in place through around mid morning, and possibly see some further expansion over the next 1-2 hours. Have noted some obs in eastern CO and western KS fall to the 3-5sm mile range in this patchy fog here recently and given the high dewpoint air with low dewpoint depressions, think some expansion with falling vis is possible over the next couple of hours. Some patchy dense fog can't be ruled out for a few hours this morning, before a quickly rising sun helps erode this fog and cloud cover. Clearing skies this morning with a rather warm air mass in place will support temps in the 80s and 90s across the lower elevations. Quickly turn attention to expected thunderstorm development early this afternoon, as this high dewpoint air and instability will still be in place. Southwest flow and lee troughing should be enough to support isolated to scattered thunderstorms this afternoon into the early evening time frame. The dewpoints and instability in place this morning are concerning, however, a strong cap should remain in place through midday and continue to limit any thunderstorm development. By around the 1-3 pm time frame, daytime heating will help erode this cap, with development expected across southeast CO. Trends may be a little tricky during this time, as the same developing surface trough which will help develop storms this afternoon will also help push the higher dewpoints to the east and northeast of CO later this afternoon and evening. So, as the cap is eroding, surface dewpoints and instability will be lowering. This expected trend along with lacking shear will limit the overall strong to severe risk for the day, but do think there will be a window this afternoon that a stronger storm or two could develop, before the moisture and instability gets shunted to the east. So, once again, isolated to scattered storms will be possible from around 1-2 pm thru 7-8 pm this evening across southeast CO. The highest chances along with a higher chance for a stronger storm or two will be for areas east of a La Junta to Kim line. Lastly, a hail and wind threat is possible with any of the stronger storms. Elsewhere, most locations should remain mainly dry this afternoon. The southwest flow could help to initiate some isolated development over southeast CO, and so have maintained slight chance pops for much of the area. The severe risk will be low though. The risk of burn scar flash flooding is not overly high today, but if any of them would be more at risk today, it would be the Spring burn scar. .LONG TERM...(Friday through Wednesday) Issued at 424 AM MDT Thu Jul 2 2020 Friday through Sunday...As has been advertised for the past 3 or 4 days, the upper ridge of high pressure will continue pushing to the west across NM and CO over the weekend, with increasing aftn and evening pcpn and storm chances for the forecast area. The greatest chances will be found over the higher terrain, but all of the area should receive some pcpn. QPF amounts increase as well, with the greatest amounts expected on Sat. Area burn scars will need to be watched closely for possible flash flooding issues if a slow-moving thunderstorm develops in the wrong place. High temps will continue to stay hot, though latest numerical guidance has backed off the temps a few degrees. Look for readings in the 80s for the high valleys, and mid 80s to mid 90s for the plains. Monday through Wednesday...The upper ridge flattens somewhat for the start of the next work week as a Pacific low pressure system gradually moves across British Columbia and Washington State. This will shift the flow aloft across CO to a more westerly direction, lessening pcpn chances as well as pushing temps back up towards 100F across the plains for Tue and Wed. Moore && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1131 AM MDT Thu Jul 2 2020 VFR conditions are expected at KCOS, KPUB and KALS the next 24 hrs. At this time it looks like dry weather should continue at the forecast sites, however there is a small chance that a shower/tstm could move into the vicinity of KPUB in the evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, Jul 2, 11:44 AM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Thu Jul 2 2020 COZ058>089-093>099-031745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Thu Jul 2 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered storms are expected this afternoon and evening across portions of southeast Colorado, with the best chances being over the far southeast plains. The strongest storms should generally be east of line from La Junta to Kim, where one or two storms could become severe, with the main severe risks being wind gusts around 60 mph and hail the size of quarters. All storms will be capable of producing deadly lightning and gusty outflow winds, with some of the stronger storms being capable of producing hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm activity is forecast to increase in frequency and areal coverage for Friday through Sunday, before tapering off once again for Monday through Wednesday. The main storm risks each day will be cloud to ground lightning and wind gusts up to 40 mph. The increased storm activity for Friday through Sunday will also present the additional concern of potential flash flooding for area burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across portions of southeast Colorado this afternoon and evening. 28/28
In the hours before
Special weather statement, Jul 2, 12:46 PM MDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 1246 PM MDT Thu Jul 2 2020 COZ094-099-021915- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 1246 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 115 PM MDT... At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Kim, or 33 miles west of Springfield, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Baca and east central Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3719 10310 3722 10333 3745 10335 3741 10301 TIME...MOT...LOC 1846Z 187DEG 7KT 3728 10321 28
Special weather statement, Jul 2, 1:42 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
142 PM MDT Thu Jul 2 2020
COZ097-022015-
Las Animas Vicinity/Bent County CO-
142 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENT COUNTY UNTIL
215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of John Martin Reservoir, or 28 miles southwest of Lamar,
moving north at 25 mph.
Heavy rainfall, penny size hail and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3767 10294 3771 10312 3804 10309 3806 10290
3794 10275
TIME...MOT...LOC 1941Z 197DEG 22KT 3780 10300
mwSpecial weather statement, Jul 2, 2:17 PM MDT, 46 minutes before
Special Weather Statement National Weather Service Pueblo CO 217 PM MDT Thu Jul 2 2020 COZ095>098-022045- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 217 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 245 PM MDT... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near Lamar, moving north at 25 mph. Heavy rainfall, nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar, Wiley, Neegronda Reservoir and Queens Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3793 10257 3795 10284 3833 10285 3830 10245 TIME...MOT...LOC 2017Z 183DEG 23KT 3807 10270 mw
Local storm report, Jul 2, 2:36 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 2 S WILEY 38.13N 102.72W
07/02/2020 M1.00 INCH PROWERS CO TRAINED SPOTTER
&&Special weather statement, Jul 2, 2:45 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Pueblo CO 245 PM MDT Thu Jul 2 2020 COZ095>098-022115- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- Western Kiowa County CO-Eastern Kiowa County CO- 245 PM MDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 315 PM MDT... At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over Wiley, or 7 miles northwest of Lamar, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wiley, Neegronda Reservoir, Queens Reservoir and Neeoshe Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3808 10265 3809 10283 3833 10286 3833 10259 TIME...MOT...LOC 2045Z 184DEG 16KT 3815 10274 mw
Special weather statement, Jul 2, 2:56 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
256 PM MDT Thu Jul 2 2020
COZ096-022115-
Eastern Kiowa County CO-
256 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
315 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sheridan Lake, or 15 miles southeast of Cheyenne
Wells, moving north at 30 mph.
Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.
This storm will remain over mainly rural areas of northeastern Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3854 10212 3854 10232 3861 10232 3862 10229
3861 10210
TIME...MOT...LOC 2055Z 184DEG 26KT 3861 10222
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:46 PM MDT | Special Weather Statement | PUB | 29 min | |
| Jul 2, 12:56 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 33 min |
| Jul 2, 1:42 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| Jul 2, 2:17 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| Jul 2, 2:22 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 23 min |
| Jul 2, 2:45 PM MDT | Special Weather Statement | PUB | Kiowa | 30 min |
| Jul 2, 3:14 PM MDT | Special Weather Statement | PUB | Prowers | 16 min |
| Jul 2, 3:26 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 21 min |
| Jul 2, 3:31 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| Jul 2, 3:48 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 27 min |
| Jul 2, 3:54 PM MDT | Flash Flood Warning | PUB | Kiowa | 3 hr |
| Jul 2, 5:03 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.